Okay, “high” is a wild exaggeration.
But I don’t drink, smoke, or use drugs. This is all I can party with, people. A minor tinge of a half of a slight buzz.
It’s a side effect from ADD medicine that I started taking over the past few months. I have been on some form of ADD med for the past four years, but they’ve all been non-stimulant based. In the fall my doctor and I agreed to try a traditional approach to combatting Attention Deficit Disorder – stimulants.
I don’t know the science behind it, but maybe I don’t produce enough dopamine or norepinephrine or something. Or maybe I produce the same as everyone else, but the neural reuptake process is screwy. All I know is something f’s with my ability to concentrate.
Because these drugs are highly controlled by the FDA they’re kind of a pain in the butt to obtain. Apparently non-ADDers abuse the stuff. At the pharmacy you have to show ID and they only give you a 30 day supply. If you walk in the next month even one day early they reject you. You have to be on top of things to never run out. And ADDers tend to have an issue with organization.
Anyway – I started taking this one and the most bizarre thing happened.
Now, mind you, I’m the king of high tolerance. I never get side effects from anything and most of the time I have to take double the normal dose to get the intended effect. I’m that guy that needs four ibuprofens to kill a headache. Thankfully I only get two headaches a year, so my liver is in good shape.
That’s was a weird assessment. How the hell do I know if I have a healthy liver? I didn’t exactly pass physician school. (It’s not really called that)
The ADD pill starts working pretty fast – I’d say within an hour or so. It’s supposed to last a total of six hours. I take it before lunch and then I have super-employee production in the afternoon. At around 2pm this strange side effect kicks in. All of a sudden I have the intense desire to connect intimately and emotionally with people. If I’m in a meeting I start appreciating all the great qualities the other members have. If I’m talking to my boss I silently thank him for employing me. The guy in the office who never says, “Bless you!” when I sneeze – he’s forgiven.
If I’m online I’ll have an overwhelming desire to send my girlfriend an “I love you!” instant message. She then replies with, “Meds are kicking in, huh?”
It’s a short-lived buzz and an hour later the side effect vanishes. The med then does it’s regular job of helping me focus. No more love party.
Well, today I forgot to take my med until around 6pm, when I got home.
So, yep, right about now I’m feeling pretty appreciative. I found myself looking at all the recent comments on the blog and wanting to virtually hug everyone who took the time out to write.
When I first felt this side effect I thought it was just a natural and genuine feeling. I didn’t realize it was the meds. I was very impressed with myself and thought maybe I had achieved nirvana or enlightenment. But then I remembered I don’t meditate and I can’t even touch my toes, let alone sit in the lotus position. I’m a naturally happy guy and all, but I ain’t that happy.
I Google’d it and yep, many people experience this “sense of appreciation” effect.
Now, when the short window opens with this feeling, I take advantage of it. I mentally list all the things I’m grateful for and step into that emotion. Screw writing out Oprah’s gratitude list. Just artificially create the feeling with pharmaceuticals! I’m kidding.
So, while it’s fresh in my mind, I do want to send out a very specific thank you to all who are reading these words. Yes, the meds are bumping up this sensation a little, but I mean it. The amount of traffic has increased to the point where I am migrating over to a new server with better hardware. You guys outgrew my old hosting.
Okay, the feeling’s about over. I’m back to my typical, non-appreciative self.
I still love ya, though. I really do.